Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 5, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Jan 8, 1998, 1:19 AM EST for Mecklenburg County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 1:19 AM EST (06:19 UTC)
- Expired
- Jan 8, 1998, 2:15 AM EST
- In force
- 56 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Mecklenburg County, NC
The radar
The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 1:30 AM EST | Thunderstorm Wind 50 | Clt Douglas Arpt, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
877 WFUS1 KGSP 080621 RRA TORGSP NCC119-080700- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 119 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 215 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...MECKLENBURG COUNTY WEATHER RADAR SHOWED A TORNADO MOVING INTO MECKLENBURG COUNTY NEAR PINEVILLE. MOVEMENT WAS NORTHEAST AT 60 MPH. THE TORNADO WILL AFFECT MOST OF THE EASTERN SUBURBS OF CHARLOTTE BETWEEN 140 AM AND 215 AM. TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE STORM AND DO NOT TRY TO OUTRUN IT. SAB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Jan 7, 8:40 PM EST, 4 hours 39 minutes earlier.
Area forecast discussion, Jan 7, 8:40 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 840 PM EST WED JAN 07 1998 FORECASTS LOOK ON TRACK. WE ARE WATCHING SEVERAL MESOS ENTERING OUR WESTERN COUNTIES AND HAVE JUST RECEIVED A TORNADO REPORT FROM FFC ON STORM ENTERING ELBERT COUNTY. WIND PROFILES GOOD FOR BOW ECHOES AND BOOKEND TORNAODES AND PLENTY OF CONVECTIVE INSTABILITY TO KEEP THINGS GOING WELL INTO NIGHT. ONLY QUESTION I HAVE IS HOW FAR NORTH SQUALL LINE WILL MIGRATE. HELLICITY VERY HIGH FROM GSO SOUNDING BUT QUESTION ITS VALIDITY WITH SHORT SOUNDING. IT IS TO BAD A SECOND RELEASE WAS NOT MADE IN THIS SITUATION. NEAL
In the hours before
Special weather statement, Jan 7, 7:23 PM EST, 5 hours 56 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067- GAZ026-028-029-080330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 723 PM EST WED JAN 7 1998 A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS. AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH IS IN STEPHENS COUNTY GEORGIA. WINDS SPEEDS A FEW THOUSAND FEET ABOVE THE GROUND ARE BETWEEN 60 AND 70 MPH. THESE STORMS WILL BE CAPABLE OF BRINGING THIS STRONG WIND TO THE SURFACE. BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE UNUSUALLY SUSEPTIBLE TO FALLING. AS THESE STORMS MOVE THROUGH YOUR AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES. KAJ
Special weather statement, Jan 7, 7:23 PM EST, 5 hours 56 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067- GAZ026-028-029-080330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 723 PM EST WED JAN 7 1998 A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS. AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH IS IN STEPHENS COUNTY GEORGIA. WINDS SPEEDS A FEW THOUSAND FEET ABOVE THE GROUND ARE BETWEEN 60 AND 70 MPH. THESE STORMS WILL BE CAPABLE OF BRINGING THIS STRONG WIND TO THE SURFACE. BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE UNUSUALLY SUSEPTIBLE TO FALLING. AS THESE STORMS MOVE THROUGH YOUR AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES. KAJ
Local storm report, Jan 7, 10:07 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
915 PM 3 SW EASLEY SC TORNADO
01/07/98 PICKENS TORNADO TOUCHDOWN ALONG
HIGHWAY 135 SOUTH. DAMAGE
TO MANY BUILDINGS...AND MANY
TREES AND POWERLINES DOWN.
REPORT FROM PICKENS COUNTY
SHERIFF OFFICE.
SABLocal storm report, Jan 7, 10:07 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
915 PM 3 SW EASLEY SC TORNADO
01/07/98 PICKENS TORNADO TOUCHDOWN ALONG
HIGHWAY 135 SOUTH. DAMAGE
TO MANY BUILDINGS...AND MANY
TREES AND POWERLINES DOWN.
REPORT FROM PICKENS COUNTY
SHERIFF OFFICE.
SABSpecial weather statement, Jan 7, 10:31 PM EST, 2 hours 48 minutes before
NCZ034-054-055-066>068-SCZ006>008-011>013-019-080530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1031 PM EST WED JAN 7 1998 ...THUNDERSTORMS WITH HIGH WINDS MOVING ACROSS THE REGION... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO THE EARLY MORNING HOURS. WIND SPEEDS A FEW THOUSAND FEET ABOVE THE SURFACE ARE BETWEEN 50 AND 70 MPH. SOME OF THE THUNDERSTORMS ARE CAPABLE OF TRANSLATING THESE WINDS TO THE SURFACE. AT 1017 PM...A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED A WIND GUST OF 51 MPH IN NORTHERN GREENVILLE COUNTY...IN THE COMMUNITY OF BLUE RIDGE. DUE TO THE GROUND BEING SATURATED...TREES WILL BE UNUSUALLY SUSCEPTIBLE TO FALLING. BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER LINES AS THESE STORMS MOVE THROUGH THE AREA AND STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MOYER
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | Burke, Caldwell | 5 hr |
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | Polk, Rutherford | 5 hr |
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | McDowell | 5 hr |
| Jan 8, 12:01 AM EST | Flash Flood Warning | GSP | Buncombe, Henderson, Transylvania, Yancey | 4 hr |
| Jan 8, 12:01 AM EST | Flash Flood Warning | GSP | Avery, Mitchell | 4 hr |
| Jan 8, 1:47 AM EST | Tornado Warning | GSP | Cabarrus | 43 min |
| Jan 8, 2:09 AM EST | Tornado Warning | GSP | Rowan | 21 min |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Avery, Mitchell, Yancey | 4 hr |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Haywood, Jackson, Transylvania | 4 hr |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Buncombe, Henderson | 4 hr |
| Jan 8, 4:05 AM EST | Flash Flood Warning | GSP | Burke, McDowell, Polk, Rutherford | 4 hr |
| Jan 8, 4:05 AM EST | Flash Flood Warning | GSP | Caldwell | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Buncombe, Haywood, Henderson, McDowell, Transylvania, Yancey | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Polk | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Avery, Burke, Caldwell | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Mitchell | 4 hr |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.